Dr. Roach: Interstitial cystitis drug can affect the macula in the eye
Dear Dr. Roach: Could you discuss Elmiron side effects and the pending lawsuit? I have been on this for years for interstitial cystitis and am worried about staying on it even though it is the only relief I can find.
Dear C.H.: “Interstitial cystitis” is a term used for chronic bladder pain when no other cause has been identified. It is not well understood. It appears that some of the protective layers of the bladder are damaged, allowing irritants in the urine to attack deeper layers, causing pain. There may be an autoimmune component to the disease. There does seem to be a family predisposition.
Before considering medication therapy, it’s important to identify individual triggers to symptoms, whether through diet, body position or exercise. Some people do better with more fluid, some with less. Pelvic floor physical therapy can bring great relief to many with IC.
If medication is indicated, amitriptyline is usually the first tried, and is effective for many. It is not effective for all, and pentosan polysulfate (Elmiron) is then often tried. It may take three to six months to see maximum benefit. It appears to work by repairing the damaged protective layers of the bladder. Side effects of nausea and diarrhea happen 10% to 20% of the time. Hair loss may occur and is reversible with stopping the medication. Liver function abnormalities are possible but uncommon.
In 2018, a paper identified damage to the macula (the center of the retina) in people who had been taking the medication for an average of 15 years. A further study in 2019 confirmed that people taking pentosan polysulfate may develop pigment in the retina, which threatens sight.
A lawsuit claims that the drug manufacturer withheld knowledge about this potential side effect.
People with IC should be made aware of this potential side effect. Those with vision symptoms should have a visual examination by an ophthalmologist. The risk of retina damage is highest in people who have taken the most Elmiron -- 42% of people taking the highest amount of Elmiron for many years had evidence of this toxicity.
Although there is no official recommendation to do so, those who have been taking Elmiron for years should get an ophthalmologic examination, in my opinion. Knowing whether there is any toxicity is important in deciding whether to keep taking the medication, especially since there is evidence that the damage may continue even after the drug is stopped. People may still choose to continue the medication despite this toxicity. I recall when Vioxx was removed from the market, many of my patients said they wished they could continue it despite the risks. Knowing the risks is essential in order to make an informed decision.
DEAR DR. ROACH: What do you think of the enema fad? I’ve heard of people who take daily enemas. Some even go to the doctor for higher-up irrigation. To me this is weird and I would think not healthy.
Dear L. Enemas are neither necessary nor recommended for everyday use and should be used only for constipation after several days’ worth of no bowel movement, when other safer treatments have been ineffective. In this case, enemas can prevent impaction. Enemas, if used, should be warm water, rather than with soap, which can damage the lining of the colon.
Some people, such as those who are bedridden with chronic illness, may need enemas on a regular basis, but this is uncommon and only to be done under doctor’s orders.
I was unaware there was a “fad.”